What is Promethazine Overdose?
- Promethazine is used as an anti-histamine and neuroleptic drug, meaning it is used to treat allergies and calm the nervous system respectively. In general, the medication is also used to treat nausea, pain, vomiting, reduce nervousness, motion sickness, etc.
- Promethazine Overdose is the accidental or intentional intake of the drug in dosage higher than prescribed values
- The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)
What are the Causes of Promethazine Overdose?
- Promethazine Overdose is caused by the intake of promethazine drug in dosage that is higher than prescribed
- This intake could be accidental, or in some cases intentional, to bring self-harm
- The drug is sold as Anergan, Fargan, Phenergan, Promahist, Promethegan, and V-Gan among others
Note: The drug can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of the drug or other medications being taken, resulting in undesired side effects (such as an overdose).
What are the Signs and Symptoms of Promethazine Overdose?
The signs and symptoms of Promethazine Overdose can vary from one individual to another. It may be mild in some and severe in others. Several systems of the body, such as the nervous system, vascular system, urinary system, etc. may be affected.
The signs and symptoms of Promethazine Overdose may include:
- Urinary difficulties
- Increased heart-rate
- Low blood pressure causing lethargy
- Stiff muscles affecting the head and neck region
- Dizziness, confusion, and increased nervousness
- Disorientation, delirium, being over-excited
- Shaking or tremors; seizures
- Flushed skin
- Vision abnormalities (dilated pupils)
How is First Aid administered for Promethazine Overdose?
First Aid tips for Promethazine Overdose:
- If the individual with Promethazine Overdose is experiencing life-threatening symptoms, call 911 (or your local emergency help number) immediately
- Call the Poison Control Center at 1-800-222-1222 (or your local poison control center) for further instructions
- Provide them with information such as dosage, type of drug taken, strength and time of ingestion of medication, age, weight and general health status of affected individual
- Confirm that the airways are protected; also, ensure breathing and the presence of pulse
- Take individual to emergency room (ER) for further treatment
- Always try to take the medication strip/bottle/container to the ER
The emergency medical health professional might perform the following steps towards treating the condition:
- Administer activated charcoal to avoid absorbance of drug in the body
- Administer laxatives for elimination of drug from the body
- Medically manage symptoms, such as abnormal heart rate, breathing difficulty, and seizures
- Provide breathing support, if necessary
- Administer fluids by an intravenous drip line
Who should administer First Aid for Promethazine Overdose?
First aid for Promethazine Overdose is administered by healthcare professionals.
- The individual who overdosed, or someone near, should call 911 for emergency assistance (or the local emergency number)
- They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions
What is the Prognosis of Promethazine Overdose?
- The prognosis of Promethazine Overdose is dependent on the amount of drug consumed, time between overdose and treatment, severity of the symptoms, as well as general health status of the patient
- If the individual can recover from the symptoms within a period of 24 hours, with adequate medication and support, the outcome is generally good
- In case of severe symptoms including abnormal heart-rates, seizures, and coma, it may considerably worsen the outcome. Severe cases of Promethazine Overdose are even known to be fatal
In general, overdoses are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.
How can Promethazine Overdose be Prevented?
Promethazine Overdose can be prevented by:
- Always taking the right dose of medication at recommended times
- Avoiding drugs that might interact with promethazine
- Talking to your healthcare provider, if recommended dose of promethazine does not provide adequate relief
- Refrain from self-medication
- Exercising caution while taking multiple drugs with promethazine
- Keeping medications out of reach of children in child-proof containers
- For older individuals and those who tend to be forgetful, medications should be stored in single dose containers with time labels, to avoid multiple dosage
- Monitor intake of this drug especially in patients, who have depression or harbor suicidal thoughts and behavior
It is important to give your healthcare provider a complete list of prescription and non-prescription medications that are being currently taken. This will help them in assessing the possible drug interactions within various medications and help avoid/prevent accidental or unintentional toxic drug effects.
What are certain Crucial Steps to be followed?
- Call 911 (or your local emergency number) for emergency assistance, if symptoms are life-threatening
- Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
- It would be helpful if the following information is readily available:
- Type, dosage and time of administration of medication
- Age and weight of the individual
- And, the overall health status of the individual